Kansas, 2008

Flash Flooding and Flooding in Kansas, August 9 to 10, 2008

August 9 to 10, 2008 · NWS ICT · 8 events in 7 counties and zones

A very moist airmass was in place during the day of August 9th with a lower level boundary draped from Southeast Kansas through Northern Kansas. As low-level winds increased overnight and interacted with this boundary, heavy rain with embedded thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A very moist airmass was in place during the day of August 9th with a lower level boundary draped from Southeast Kansas through Northern Kansas. As low-level winds increased overnight and interacted with this boundary, heavy rain with embedded thunderstorms developed. Heavy rains from several nights before acted as primer event and with wides spread 2 to 4 inch rain amounts from 9th through the 10th flash flooding occurred in several locations in Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 6:29 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 9, 6:29 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT SAT AUG 9 2008

.AVIATION...

FOR 12Z TAFS...MAIN AVIATION CONCERN WILL BE SHOWERS AND STORMS.

A LARGE AREA OF SHOWERS AND STORMS DEVELOPED OVER NORTHWEST KANSAS
OVERNIGHT AS ISENTROPIC LIFT AND MOISTURE TRANSPORT INCREASED ALONG
THE 310K SURFACE. THIS AREA OF PRECIP EXPANDED IN COVERAGE AS IT
TRACKED EAST OVER CENTRAL KANSAS. THESE SHOWERS AND STORMS WILL
AFFECT KSLN AND KCNU THE LONGEST WITH HIGH CONFIDENCE IN CONVECTION
CONTINUING THROUGH 16Z. PRECIP WILL BECOME MORE SCATTERED IN NATURE
FOR KRSL...KICT AND KHUT AS THE BETTER LIFT SHIFTS EAST AND
NORTHEAST. NOT EXPECTING ANY SEVERE STORMS WITH THIS ACTIVITY WITH
THE STRONGER STORMS PRODUCING HEAVY RAINFALL.

SHOWERS AND STORMS WILL INCREASE IN COVERAGE THIS EVENING AS ANOTHER
UPPER WAVE LIFTS OUT OF SOUTHEAST CO. KSLN AND KCNU WILL HAVE THE
BEST SHOT THIS EVENING AND OVERNIGHT TO EXPERIENCE SOME OF THE MORE
WIDESPREAD INTENSE STORMS. MEANWHILE IFR CIGS WILL START TO SPILL
SOUTH AFFECTING KRSL AND KHUT AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT SAT AUG 9 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS THE POTENTIAL FOR HEAVY
RAINFALL/FLOODING TODAY AND TONIGHT.

TODAY-SUNDAY:
ONGOING MCS ACTIVITY OVER SWRN NE/NWRN-NCNTRL KS EARLY THIS AM IS
BEING AIDED BY SHORTWAVE TROF SLIDING OVER THE CENTRAL HIGH
PLAINS...ALONG WITH STRONG MOISTURE TRANSPORT VIA A 30 KT SOUTHERLY
LOW-LEVEL JET. ADDITIONAL WIDELY SCATTERED ECHOES DEVELOPING SWD
INTO NWRN OK SUPPORTED BY ISENTROPIC LIFT ON THE 310K SURFACE. THE
SHORTWAVE TROF WILL SLIDE SEWD ACROSS KS TODAY INTO TONIGHT.
STRONGEST 850 CONVERGENCE DURING THE DAY TODAY IS PROGGED ACROSS
N-CNTRL/NERN KS WHERE THE HIGHEST RAIN CHANCES SHOULD EXIST. HOWEVER
DECENT (50-70%) RAIN CHANCES WILL BE SLATED FOR OUR SOUTHERN
COUNTIES GIVEN THE INFLUX OF SUBTROPICAL MOISTURE AND LIFT FROM THE
APPROACHING MID-LEVEL WAVE. THE TREND IN THE MODELS HAS BEEN FOR THE
AXIS OF STRONGER 850 CONVERGENCE TO SHIFT SWD INTO CENTRAL/SERN KS
TONIGHT AIDED ONCE AGAIN BY A 35-40 KT S-SWRLY LOW-LEVEL JET. WARM
CLOUD DEPTHS OF  4 KM...PWS OF 2 INCHES...AND SLOW-MOVING NATURE
OF CONVECTION MAKE AT LEAST LOCALLY HEAVY RAINFALL LIKELY WHERE THE
850 CONVERGENCE ZONE SETS UP. GIVEN THE ABOVE FACTORS ALONG WITH THE
FOLLOWING: RECENT HEAVY RAINFALL WITHIN THE PAST 3 DAYS...THE
RELATIVELY LOW FFG VALUES IN CENTRAL/SERN KS...AND THE MODERATE RISK
FOR FLASH FLOODING IN CENTRAL/SERN KS VIA HPC...WILL ISSUE A FLASH
FLOOD WATCH FOR A LARGE PART OF CENTRAL/SERN KS FOR TODAY-INTO EARLY
SUNDAY AM. HOWEVER THINKING THE MAIN THREAT TIME PERIOD WILL BE
TONIGHT. MODELS SUGGEST MOST OF THE RAIN WILL END FROM NW-SE FAIRLY
QUICKLY SUNDAY BEHIND THE DEPARTING SHORTWAVE. DID NOT MAKE
SIGNIFICANT CHANGES TO TEMPERATURES...WITH HIGHS LIKELY STAYING A
GOOD 8 TO 10 DEGREES BELOW NORMAL BOTH DAYS FOR MUCH OF AREA GIVEN
ANTICIPATED RAINFALL/CLOUD COVER AND ONSET OF LIGHT EASTERLY
COMPONENT.

MONDAY-WEDNESDAY:
GFS/ECMWF HINT THAT ADDITIONAL WEAK SHORTWAVE ENERGY WILL EJECT OUT
OF THE CENTRAL ROCKIES ACROSS NE/KS MONDAY-MONDAY NIGHT. THERE IS
STILL DECENT 850 MOISTURE OVER OUR AREA SO WILL MAINTAIN A SLIGHT
CHANCE OF SHOWERS/T-STORMS IN FORECAST. GFS CONTINUES TO PROG WEAK
WAVES COMING OUT ACROSS THE REGION TUES-WED WHEREAS THE ECMWF SHOWS
MUCH LESS. SO INCLINED TO KEEP TUES-WED DRY FOR NOW. WILL SHOW
MODERATING TEMPERATURES DURING THE PERIOD.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  67  80  66 /  70  80  30  10
HUTCHINSON      82  66  81  65 /  70  80  30  10
NEWTON          82  66  80  65 /  80  90  30  10
ELDORADO        81  65  80  64 /  80  90  40  10
WINFIELD-KWLD   84  68  81  66 /  60  70  40  20
RUSSELL         81  63  81  64 /  80  50  20  20
GREAT BEND      82  65  80  65 /  80  60  20  20
SALINA          80  65  82  65 /  80  70  20  10
MCPHERSON       81  66  81  65 /  80  80  30  10
COFFEYVILLE     83  67  81  65 /  70  80  60  20
CHANUTE         80  65  81  63 /  80  90  60  10
IOLA            80  65  81  63 /  80  90  60  10
PARSONS-KPPF    81  66  81  64 /  80  90  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ032-033-047>053-
069>072-094>096-100.

&&
Hazardous weather outlook, Aug 9, 3:47 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT SAT AUG 9 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY AND TONIGHT.
A FEW STRONG STORMS CANNOT BE RULED OUT...HOWEVER THE MAIN THREAT
WILL BE HEAVY RAINFALL WHICH MAY LEAD TO FLOODING PROBLEMS. PLEASE
REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PART OF CENTRAL AND
SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN
SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE.
THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA SUNDAY AFTERNOON.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER THESE STORMS ARE
NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS WOULD BE
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The radar

The Wichita radar (KICT), 147 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood. Local standard time, as filed.

Flood, Ellsworth

When
August 9, 6:40 AM CST to 9:36 AM CST
Where
Ellsworth County, 6.22 mi N of Ellsworth to 3.72 mi N of Ellsworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.820, -98.230

Water was reported over Kansas Highway 14 about 6 miles north of Ellsworth.

Flood, Russell

When
August 9, 8:40 AM CST to 10:39 AM CST
Where
Russell County, 4.84 mi N of Russell to 5.82 mi NNE of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.950, -98.850

Law enforcement reported a county road had been washed out about 7 miles north of Russell.

Flood, Neosho

When
August 9, 12:40 PM CST to August 10, 2:56 AM CST
Where
Neosho County, 2.41 mi NNE of Chanute to 3.01 mi NNE of Chanute
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.714, -95.459

Old Highway 169 was barricaded due to high water.

Flood, Chase

When
August 9, 4:57 PM CST to August 10, 2:55 AM CST
Where
Chase County, 3.5 mi N of Matfield Green to 3.22 mi SW of Bazaar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.220, -96.560

Water was flowing over Highway 177 north of Matfield Green.

Flash Flood, Greenwood

When
August 10, 12:33 AM CST to 2:15 AM CST
Where
Greenwood County, 0.57 mi N of Severy to 1.39 mi NW of Severy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.638, -96.228

Water was reported over Highway 99 near mile marker 49 about 5 miles south of Climax.

Flood, Elk

When
August 10, 1:45 AM CST to 6:09 PM CST
Where
Elk County, 0.47 mi NNW of Howard to 0.64 mi ENE of Howard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.476, -96.274

Numerous roads in the town of Howard were flooded.

Flash Flood, Elk

When
August 10, 4:25 AM CST to 9:00 AM CST
Where
Elk County, 3.28 mi WSW of Elk Falls to 3.24 mi SE of Moline
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.360, -96.238

Law enforcement reported that water was over Highway 160 at mile markers 382 and 384. At one point, up to 8 inches of water was flowing across the highway near mile marker 384.

Flash Flood, Montgomery

When
August 10, 5:43 AM CST to 6:47 AM CST
Where
Montgomery County, 0.33 mi NE of Elk City to 1.93 mi S of Elk City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.283, -95.916

Law enforcement reported that numerous county roads south of Elk City were covered with water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131473, 131481, 131483, 131486, 131467, 131487, 131468, 131470.